Indiana, 2009Flooding in Indiana, January 1 to 8, 2009
January 1 to 8, 2009 · NWS IND · 13 events in 9 counties and zones
Precipitation was above normal for the first time in all of central and southern Indiana since July. Towards the end of December, river flooding developed for the first time in more than five months.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation was above normal for the first time in all of central and southern Indiana since July. Towards the end of December, river flooding developed for the first time in more than five months. Northern Indiana received significant snow and ice on the 18th and 19th. Rainfall returned on the 23rd as freezing rain. Rainfall of 1 to 3 inches fell on the 23rd and 24th in much of central and southern Indiana. This caused rivers to rise to bankfull levels in areas south of I-70. Precipitation in northern Indiana was once again a winter mix and did not have a large effect on streams. Near record temperatures later on the 26th and 27th ended the ice problems, but contributed to the developing river flooding by allowing additional precipitation to fall as rain. Rainfall generally ranged from 1/2 to 2 inches. This resulted in widespread lowland flooding in western and southern Indiana. No snow remained on the ground at the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 31, 6:25 PM EST, 5 hours 35 minutes earlier.
Area forecast discussion, Dec 31, 6:25 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 PM EST WED DEC 31 2008
.AVIATION...DISCUSSION FOR 01/00Z TAFS
VFR THRU PERIOD WITH DRY HIGH PRESSURE REMAINING OVER AREA. WINDS
VARIABLE LESS THAN 5 KTS TONIGHT BECOMING SOUTH 10-15KTS GUSTS TO 20
KTS THURSDAY AS WE MOVE TO WEST SIDE OF HIGH.
&&
.DISCUSSION...MEAN UPPR PATTERN XPCTD TO BE RATHER ZONAL FOR THE
NEXT SEVERAL DAYS WITH DISTURBANCES GENERALLY PASSING OFF TO THE N
OF THE LOCAL AREA. NEXT IMPULSE CURRENTLY OVR SWRN CANADA XPCTD TO
MOV EWD INTO THE UPPR GRTLKS BY FRI. MODELS ARE IN GOOD AGREEMENT
WITH THE MAJOR DETAILS. FCST FOCUS CENTERED ON POPS WITH THE NEXT
SYSTEM AND TEMPS.
FOR TONIGHT...SAT/RADAR TRENDS INDICATE LK EFFECT SHWRS STARTING
TO GET CUT OFF AT THE SOURCE AS SUBSIDENCE INVERSION LWRS...SO
FLURRY/SHWR ACTVTY OVR THE NERN ZONES SHOULD DIMINISH ARND DARK.
IN THE LTR PDS...WK CDFNT XPCTD TO PUSH THRU THE AREA THURS NIGHT IN
ASSOCIATION WITH NEXT SHORT WV TROF. ALTHOUGH AMS COMES CLOSE TO
SATURATION IN THE PCPN BEARING LYRS...OVERALL LIFT IN THAT LYR IS
RATHER WK AND THE LWR LYRS REMAIN QUITE DRY...SO THIS LOOKS MORE
LIKE A TRACE EVENT. WL GO WITH CHC FLURRIES THURS NIGHT.
OTRW...PATTERN MAY AMPLIFY SOME ACCORDING TO MODEL DATA WITH UPPR
RDGG BLDG OVR THE AREA TEMPORARILY WHICH SHOULD KEEP THE LTR PDS OF
SHORT RANGE DRY.
LO LVL THICKNESS PANELS SUGGEST NGM MOS TEMP GUIDANCE FOR THE NEXT
COUPLE OF DAYS LOOKS REASONABLE.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...JAS
AVIATION...KWIATKOWSKI
Hazardous weather outlook, Dec 31, 10:51 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1051 PM EST WED DEC 31 2008
INZ021-030-031-036>042-045>049-052-054>057-062>065-070>072-011200-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-
MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
LAWRENCE-JACKSON-JENNINGS-
1051 PM EST WED DEC 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SNOW OR RAIN MIXED WITH SNOW IS POSSIBLE A COUPLE OF TIMES EARLY
NEXT WEEK. THE BEST CHANCES OF ANY ACCUMULATING SNOWS WOULD BE
AROUND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ028-029-035-043-044-051-053-060-061-067>069-011200-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-OWEN-SULLIVAN-
GREENE-KNOX-DAVIESS-MARTIN-
1051 PM EST WED DEC 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE
WABASH AND WHITE RIVERS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE
WABASH AND WHITE RIVERS.
SNOW OR RAIN MIXED WITH SNOW IS POSSIBLE A COUPLE OF TIMES EARLY
NEXT WEEK. THE BEST CHANCES OF ANY ACCUMULATING SNOWS WOULD BE
AROUND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
JH
Flood, Warren
- When
- January 1, 12:00 AM EST to January 3, 11:04 AM EST
- Where
- Warren County, 3.24 mi SSE of Marshfield to 1.23 mi SSW of Williamsport
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $3,000
- Reported by
- Other Federal Agency
- Coordinates
- 40.207, -87.427
Rainfall and warm temperatures that occurred on and off during the second half of December led to extensive lowland flooding on the Wabash River during late December and early January, affecting Warren County at and near the Covington river gage. Higher bottomlands also flooded. This flood event is a continuation from December.
Flood, Fountain
- When
- January 1, 12:00 AM EST to January 3, 11:04 AM EST
- Where
- Fountain County, 5.17 mi W of Fountain to 3.3 mi WNW of Rob Roy
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $3,000
- Reported by
- Other Federal Agency
- Coordinates
- 40.207, -87.427
Rainfall and warm temperatures that occurred on and off during the second half of December lead to extensive lowland flooding on the Wabash River during late December and early January, affecting Fountain County at and near Covington. Higher bottomlands also flooded. Williamsport Road flooded when the river crested at 21.5 feet on the Covington gage. This flood event is a continuation from December.
Flood, Vermillion
- When
- January 1, 12:00 AM EST to January 3, 11:04 AM EST
- Where
- Vermillion County, 9.18 mi NE of Rileysburg to 5.88 mi NNE of Perrysville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 40.207, -87.427
Rainfall and warm temperatures that occurred on and off during the second half of December led to extensive lowland flooding on the Wabash River during late December and early January, affecting Vermillion County near Covington. Higher bottomlands also flooded. This flood event is a continuation from December.
Flood, Knox
- When
- January 1, 12:00 AM EST to 10:25 PM EST
- Where
- Knox County, Edwardsport to 2.88 mi SE of Ragsdale
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 38.820, -87.250
Rainfall and warm temperatures that occurred on and off during the second half of December led to flooding of low lying agricultural land on the White River during late December and very early January, affecting Knox County at and near Edwardsport. This flood event is a continuation from December.
Flood, Daviess
- When
- January 1, 12:00 AM EST to 10:25 PM EST
- Where
- Daviess County, 5.56 mi WNW of Plainville to 3.38 mi W of Graham
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 38.820, -87.250
Rainfall and warm temperatures that occurred on and off during the second half of December led to flooding of low lying agricultural land on the White River during late December and very early January, affecting Knox County at and near the Edwardsport river gage. This flood event is a continuation from December.
Flood, Vigo
- When
- January 1, 12:00 AM EST to January 5, 11:40 AM EST
- Where
- Vigo County, 1.82 mi N of Sycamore Park to 0.6 mi WNW of Grover
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $13,000
- Reported by
- Other Federal Agency
- Coordinates
- 39.526, -87.430
Rainfall and warm temperatures that occurred on and off during the second half of December led to flooding of lowland on the Wabash River during late December and very early January, affecting Vigo County at and near Terre Haute. This flood event is a continuation from December.
Flood, Sullivan
- When
- January 1, 12:00 AM EST to January 8, 12:19 AM EST
- Where
- Sullivan County, 4.63 mi W of Graysville to 4.62 mi WNW of Graysville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 39.114, -87.656
Rainfall and warm temperatures that occurred on and off during the second half of December led to flooding of low lying agricultural land on the Wabash River during late December and very early January, affecting Sullivan County at and near the Hutsonville, Illinois river gage. Flood affects were primarily felt in Illinois. This flood event is a continuation from December.
Flood, Tippecanoe
- When
- January 1, 12:00 AM EST to January 2, 9:42 AM EST
- Where
- Tippecanoe County, 1.73 mi ENE of Battle Ground to 1.53 mi SW of Americus
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 40.526, -86.798
Rainfall and warm temperatures that occurred on and off during the second half of December led to flooding of lowland along the Wabash River during late December and very early January, affecting Tippecanoe County at and near Lafayette. This flood event continued into January.
Flood, Vermillion
- When
- January 1, 12:00 AM EST to January 5, 12:10 AM EST
- Where
- Vermillion County, 1.59 mi ESE of Summit Grove to 4.62 mi SE of Summit Grove
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $3,000
- Reported by
- Other Federal Agency
- Coordinates
- 39.723, -87.371
Rainfall and warm temperatures that occurred on and off during the second half of December led to flooding of bottomlands, parks, and lowest roads along the Wabash River during late December and very early January, affecting Vermillion County at and near the Montezuma river gage. This flood event is a continuation from December.
Flood, Parke
- When
- January 1, 12:00 AM EST to January 5, 12:10 AM EST
- Where
- Parke County, 3.23 mi WNW of West Union to 3.33 mi NW of West Union
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $3,000
- Reported by
- Other Federal Agency
- Coordinates
- 39.872, -87.384
Rainfall and warm temperatures that occurred on and off during the second half of December led to flooding of bottomlands, parks, and lowest roads along the Wabash River during late December and very early January, affecting Parke County at and near the Montezuma river gage. This flood event is a continuation from December.
Flood, Sullivan
- When
- January 1, 12:00 AM EST to January 8, 9:36 AM EST
- Where
- Sullivan County, 1.72 mi WNW of Merom to 1.04 mi E of Merom
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 39.056, -87.611
Rainfall and warm temperatures that occurred on and off during the second half of December led to considerable lowland flooding along the Wabash River during late December and very early January, affecting Sullivan County at and near Riverton. This flood event is a continuation from December.
Flood, Knox
- When
- January 1, 8:28 PM EST to January 7, 5:01 PM EST
- Where
- Knox County, 1.04 mi SW of Vincennes Oneal Arpt to 0.87 mi WNW of Vincennes
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 38.668, -87.562
Rainfall and warm temperatures that occurred on and off during the second half of December led to lowland flooding along the Wabash River during late December and very early January, affecting Knox County at and near Vincennes during the first week of January. The river crested at 17.6 feet on the 4th.
Flood, Knox
- When
- January 2, 5:00 PM EST to January 7, 9:11 AM EST
- Where
- Knox County, 1.04 mi SW of Vincennes Oneal Arpt to 0.87 mi WNW of Vincennes
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 38.669, -87.564
Rainfall and warm temperatures that occurred on and off during the second half of December led to lowland flooding along the Wabash River during late December and very early January, affecting Knox County at and near Vincennes during the first week of January. The river crested at 18.8 feet on the 5th at the Red Skelton Bridge river gage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Oregon, January 1 to 5, 20091 death · 5 injured · $1.3 million · 26 events
- Extreme Cold in New Mexico, January 1, 20091 death · 1 event
- Drought in Texas, January 1 to 31, 2009$500,000 · 2 events
- High Wind in Oregon, January 1, 2009$80,000 · 71 kt wind · 5 events
- High Wind in Colorado, January 1, 2009$25,000 · 77 kt wind · 2 events
- Cold in New York, January 1, 200916 events
- Drought in Wisconsin, January 1 to 31, 200916 events
- Drought in Texas, January 1 to 31, 200915 events
- Drought in California, January 1 to 31, 200911 events
- Extreme Cold in Alaska, January 1 to 12, 200911 events
- Drought in Texas, January 1 to 31, 20099 events
- Heavy Snow in Idaho, January 1 to 2, 20097 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147544, 147560, 147570, 147867, 147868, 147878, 147881, 147885, 147901, 147904, 147907, 152653, 152654.